Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 60, NWS Blacksburg, VA

August 11, 2001Pittsylvania County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 11, 2001, 3:53 PM EDT for Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 3:53 PM EDT (19:53 UTC)
Expired
Aug 11, 2001, 7:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 111954
FFWRNK
VAC143-112300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 700 PM EDT.

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 6 MILES NORTHWEST OF
  GRETNA...MOVING EAST AT 15 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 700 PM EDT INCLUDE
  GRETNA...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN NORTHERN PITTSLYVANIA COUNTY ALONG THE PIGG RIVER.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:15 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 11, 3:15 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT AUG 11 2001

EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH
FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS
EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE
STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH
HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES
TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS
LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH
FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND
EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER
DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS
POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT
OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO
WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE
MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING
POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE
EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT
THRU THEN.

FCSTID = 6
ROA   72  85  71  83 /  70  60  60  50
LYH   70  85  68  83 /  70  60  60  50
DAN   72  88  72  85 /  70  50  60  60
BLF   66  78  65  77 /  50  70  60  40
LWB   65  78  64  76 /  50  70  60  40
BCB   67  80  66  79 /  60  70  60  50
TNB   65  78  65  77 /  60  60  60  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Aug 11, 1:30 PM EDT, 2 hours 23 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC
Local storm report, Aug 11, 3:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     1SW MONETA                VA   1.50 INCH HAIL
08/11/01   BEDFORD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:59 AM EDTFlash Flood WarningRNKPatrick3 hr
Aug 11, 1:31 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax44 min
Aug 11, 1:34 PM EDTFlash Flood WarningRNKAmherst3 hr
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville28 min
Aug 11, 2:35 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 11, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Aug 11, 2:51 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Aug 11, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax44 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.